Question...IV Solu-Medrol and Spasticity

A forum to post questions, answers and discussion about general medications not specifically for multiple sclerosis, such as prednisone, painkillers, etc.
Post Reply
Ejonesbowlie
Getting to Know You...
Posts: 10
Joined: Thu Oct 09, 2014 8:09 pm

Question...IV Solu-Medrol and Spasticity

Post by Ejonesbowlie » Fri Oct 17, 2014 12:16 pm

Hello Everyone,

I am new to the board. Posted an introduction the other day, but have a question for you as I am new to all of this :smile: I was just diagnosed with MS last month, but certain I have had it for much longer.

One of my primary symptoms has always been spasticity. Prior to my diagnosis there were days where I seriously felt as though I was "robot". Prior to the official diagnosis I was on 10 mg of Baclofen 3 times a day and that help somewhat. I ended up with a new neurologist (MS specialist) and he bumped my Baclofen up to 20 mg 3 times a day. I had not been taking this dosage very long when he wanted me to do a round of IV Solu- Medrol. I did a 4 day IV course of 1,000 mg a day and then a 12 day prednisone taper. I fortunately did not have any major side effects and one of the benefits I noticed fairly quickly was a reduction in spasticity. This was great, but I am now noticing (about a week after finishing the taper) that my muscles feel almost too loose...shakey...unstable. I certainly don't want to go back to feeling like a robot, but now I feel as though I have went to the opposite extreme which also has its negatives.

Any on have any thoughts on this or have a similar experience? I am not sure if I maybe need to back off the Baclofen now since the steroids helped with the spasticity?

It seems you can never find the perfect balance with this disease :sad:

Beth

User avatar
NHE
Volunteer Moderator
Posts: 5304
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Question...IV Solu-Medrol and Spasticity

Post by NHE » Fri Oct 17, 2014 9:28 pm

Ejonesbowlie wrote:One of my primary symptoms has always been spasticity. Prior to my diagnosis there were days where I seriously felt as though I was "robot". Prior to the official diagnosis I was on 10 mg of Baclofen 3 times a day and that help somewhat. I ended up with a new neurologist (MS specialist) and he bumped my Baclofen up to 20 mg 3 times a day. I had not been taking this dosage very long when he wanted me to do a round of IV Solu- Medrol. I did a 4 day IV course of 1,000 mg a day and then a 12 day prednisone taper. I fortunately did not have any major side effects and one of the benefits I noticed fairly quickly was a reduction in spasticity. This was great, but I am now noticing (about a week after finishing the taper) that my muscles feel almost too loose...shakey...unstable. I certainly don't want to go back to feeling like a robot, but now I feel as though I have went to the opposite extreme which also has its negatives.
Hi Beth,
I have never used baclofen, but I do know that the dosage needs to be adjusted so that it doesn't make one's muscles too weak. Perhaps 60 mg/day is too much. I would check with your doctor and try a lower dosage.

ElliotB
Family Elder
Posts: 1939
Joined: Mon Feb 03, 2014 4:08 pm

Re: Question...IV Solu-Medrol and Spasticity

Post by ElliotB » Sat Oct 18, 2014 6:03 am

I have had minimal Spasticity and have been able to control it through stretching and exercise. I have read that others have had similar successes as well. Do you stretch. I found this guide that you may find helpful:

http://www.nationalmssociety.org/Nation ... Manual.pdf

Ejonesbowlie
Getting to Know You...
Posts: 10
Joined: Thu Oct 09, 2014 8:09 pm

Re: Question...IV Solu-Medrol and Spasticity

Post by Ejonesbowlie » Sat Oct 18, 2014 9:31 am

Thank you both for your responses! I have an appt. in a few weeks with my neurologist, so will get his thoughts on things. I also do quite a bit of stretching daily. When I was in my "robot" stage even more so as it was the only thing that gave me any kind of relief. Thank you so much for the link to the guide as I have never seen that one in particular. I do many of the stretches/exercises already, but there are many I don't. Every little bit helps!

Beth

ElliotB
Family Elder
Posts: 1939
Joined: Mon Feb 03, 2014 4:08 pm

Re: Question...IV Solu-Medrol and Spasticity

Post by ElliotB » Sat Oct 18, 2014 11:53 am

Beth, you may want to look into trying out a vibration fitness machine (many Chiropractors have them). They vibrate at high speed as you do light exercise/movements and are supposed to 'amplify' the workout. I can't tell you for sure whether they really work or not but I have one and I always feel fantastic after I use it.

If you do decide to get one, be sure to get the kind that has oscillating motion, not piston. And look for one with a very large platform. Contrary to what most people think, these machines are not designed for you just to stand on them and then you get a great workout just by standing there. While it does feel good (it feels like you muscles are getting a massage from the inside), you need to do light exercise in conjunction with using the platform to get the most benefit.

Ejonesbowlie
Getting to Know You...
Posts: 10
Joined: Thu Oct 09, 2014 8:09 pm

Re: Question...IV Solu-Medrol and Spasticity

Post by Ejonesbowlie » Sat Oct 18, 2014 3:22 pm

Thank you for the info on this Elliot. I did a little research on this and it does sound promising. Looks like there was a small study done on the vibrating machine with MS patients and the results were somewhat positive.

http://www.mstrust.org.uk/professionals ... 010_06.jsp

I have my first physiotherapy/physical therapy appointment in a few weeks, so will for sure be asking about this. Hearing first hand from you as to your experience also helps.

I am always willing to look into anything that makes some of these crazy symptoms more tolerable!

Beth

Post Reply
  • Similar Topics
    Replies
    Views
    Last post